Alert archive / Iowa / Winter Weather Advisories in 2014

Winter Weather Advisory 13, NWS Des Moines, IA

February 19, 201430 counties in Iowa

NWS Des Moines, IA issued this winter weather advisory at Feb 19, 2014, 3:43 PM CST for 30 counties in Iowa. It took effect at Feb 20, 2014, 12:00 PM CST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Feb 19, 2014, 3:43 PM CST (21:43 UTC)
In effect from
Feb 20, 2014, 12:00 PM CST
Expired
Feb 21, 2014, 6:00 AM CST
In force
18 hr
Issued by
NWS Des Moines, IA
All 30 counties

Adair County, IA, Adams County, IA, Audubon County, IA, Black Hawk County, IA, Boone County, IA, Carroll County, IA, Cass County, IA, Clarke County, IA, Crawford County, IA, Dallas County, IA, Decatur County, IA, Emmet County, IA, Greene County, IA, Guthrie County, IA, Jasper County, IA, Lucas County, IA, Madison County, IA, Mahaska County, IA, Marion County, IA, Marshall County, IA, Palo Alto County, IA, Polk County, IA, Poweshiek County, IA, Ringgold County, IA, Sac County, IA, Story County, IA, Tama County, IA, Taylor County, IA, Union County, IA, Warren County, IA

The radar

The Des Moines radar (KDMX), 20 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.7 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2014-02-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2014-02-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1851 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this winter weather advisory went out at Feb 19, 3:37 PM CST, 6 minutes earlier.

Area forecast discussion, Feb 19, 3:37 PM CST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
337 PM CST WED FEB 19 2014

.SHORT TERM /TONIGHT/...
ISSUED AT 259 PM CST WED FEB 19 2014

FORECAST CONCERNS OVERNIGHT REVOLVE AROUND PRECIPITATION AND
PRECIPITATION TYPE AS MUCH ANTICIPATED LOW PRESSURE SYSTEM BEGINS TO
AFFECT THE REGION. STRONG SURGE OF THETA-E ADVECTION WILL PUSH INTO
SOUTHERN IOWA THROUGHOUT THE OVERNIGHT...BRINGING CHANCES FOR
PRECIPITATION. INITIALLY THERE IS SOME LOW LEVEL DRY AIR TO
OVERCOME...HOWEVER MOISTURE TRANSPORT WILL BE STRONG INTO THE REGION
AND WILL QUICKLY SATURATE. GIVEN CURRENT ONGOING PRECIPITATION IN
CENTRAL KS/MO FEEL HIGH RES MODELS HAVE A GOOD FEEL FOR PROGRESSION
OF PRECIPITATION AND HAVE TRENDED TOWARDS HIGH RES MODELS FOR
TIMING. NEXT CONCERN BECOMES HEAVY RAIN POTENTIAL. AMOUNT OF
INSTABILITY AND PWAT VALUES REMAIN SEASONALLY SIGNIFICANT AND EXPECT
THUNDERSTORMS ACROSS MUCH OF THE SOUTH WHICH COULD HELP TO PROMOTE
HIGH RAINFALL RATES AT TIMES. GIVEN PWATS OF GENERALLY AROUND 0.75
INCHES...WHICH IS NEAR 75TH PERCENTILE FOR FEB...AND MAY BE
HIGHER...COULD SEE HEAVY RAIN...AND HAVE INCLUDED MENTION IN
FORECAST. SEE HYDROLOGY DISCUSSION FOR ADDITIONAL INFORMATION ON
FLASH FLOOD AND ICE JAM POTENTIAL.

NEXT FORECAST CHALLENGE IS PRECIPITATION TYPE...ESPECIALLY IN THE
NORTH. FOR MAJORITY OF CWA PRECIPITATION WILL REMAIN RAIN THROUGH
THE NIGHT...THOUGH SOUNDINGS INDICATE POTENTIAL FOR WINTRY MIX
ACROSS NORTHERN IOWA...ESPECIALLY TOWARDS THE EARLY MORNING HOURS.
SOUNDINGS ARE INDICATING FAIRLY GOOD SATURATION THROUGH
COLUMN...WITH TEMPERATURES GENERALLY WITHIN A RANGE TO KEEP
PRECIPITATION OF THE SAME TYPE...WHETHER RAIN OR SNOW.
HOWEVER...BEFORE SATURATION OCCURS MAY SEE BRIEF PERIODS OF FREEZING
RAIN POSSIBLE WITHOUT ICE INTRODUCTION BEFORE CHANGING. IN
ADDITION...MAY SEE BRIEF PERIODS OF FREEZING RAIN OR SLEET AS
CONDITIONS COOL. GIVEN GENERALLY HIGH CONFIDENCE IN PRECIPITATION
REMAINING PRIMARILY RAIN OR SNOW OR RAIN/SNOW MIX WITH ONLY ISOLATED
AND BRIEF PERIODS OF ANY WINTRY MIX EXPECTED HAVE OPTED TO NOT ISSUE
ADDITIONAL HEADLINES ATTM BEFORE BLIZZARD WARNING TAKES
EFFECT...THOUGH WILL NEED TO BE MONITORED.

.LONG TERM /THURSDAY THROUGH WEDNESDAY/...
ISSUED AT 259 PM CST WED FEB 19 2014

MODELS ARE COMING INTO AGREEMENT WITH THE EVOLUTION OF THE STORM
SYSTEM. NAM WAS ACTUALLY THE ODD MODEL OUT THIS MORNING WITH
ECMWF...GEM...RGEM...AND GFS PRETTY MUCH TOGETHER. THE 18Z NAM HAS
ARRIVED AND OTHER THAN A SLIGHT EWD SHIFT IN THE SNOW BAND...IS
CLOSE TO THE PACK NOW. WILL BEGIN THE SYSTEM AS MIXED RAIN AND
SNOW WEST AND RAIN EAST WITH TRANSITION ADVANCING EAST AS DURING
THE DAY. IT WILL BE TO THE I-35 CORRIDOR 16 TO 18Z AND ACROSS THE
CWA BY MID TO LATE AFTERNOON. WINDS WILL BE THE ISSUE WITH THE
SNOW. THOUGH 5 TO 9 INCH TOTALS ARE NOT EXTREME...WITH THE WINDS
THE BLIZZARD WARNING IS SUPPORTED. SOUTH OF THE BLIZZARD WARNING
HAVE ISSUED A WINTER STORM WARNING AND AN ADVISORY SOUTH OF THAT
PROBLEM WITH THE STORM IS IT IS A SPRING STORM AND SURFACE
TEMPERATURES WILL BE FREEZING OR A LITTLE ABOVE THROUGH THE EVENT
IN MOST AREAS. THAT WILL LIMIT THE BLOWING POTENTIAL AND MAY KEEP
VISIBILITY ABOVE A QUARTER MILE MUCH OF THE TIME. STILL...THERE
WILL BE A PERIOD OF HEAVY SNOWFALL CLOSE TO THE CHANGE OVER LINE
AND THAT ITSELF WILL TAKE VISIBILITY DOWN. THE REST OF THE
FORECASTIS RELATIVELY QUITE. A WEAK SYSTEM PUSHES THROUGH ON MON
ALONG THE ARCTIC FRONT AND WILL BRING A CHANCE OF LIGHT SNOW.
AFTER THAT TEMPERATURES TANK WELL BELOW NORMAL FOR THE REST OF THE
FORECAST.

&&

.AVIATION...19/18Z
ISSUED AT 1125 AM CST WED FEB 19 2014

CONDITIONS WILL REMAIN VFR THOUGH 00Z...WITH INCREASING LOW VFR
CEILINGS AT SOUTHERN SITES KDSM/KOTM NEAR 06Z AHEAD OF APPROACHING
LOW PRESSURE SYSTEM. LOW PRESSURE SYSTEM WILL BRING RA AND TS
CHANCES TO SOUTHERN SITES OVERNIGHT...PUSHING FURTHER NORTH ALONG
WITH MVFR CEILINGS AND VISIBILITIES. ANOTHER BAND OF PRECIP WILL
PUSH EAST FROM NE LATE IN THE PERIOD...WITH RA CHANGING TO SN AT
MOST SITES BY 18Z. WILL SEE VISIBILITIES AND CEILINGS REDUCED TO
IFR OR LOWER AT TIMES AT SITES. WINDS WILL INCREASE BEYOND
18Z...WHICH WILL LEAD TO AREAS OF BLSN WHICH COULD CONTINUE TO
CAUSE IFR OR LOWER VISIBILITIES AND CEILINGS.

&&

.HYDROLOGY...
ISSUED AT 259 PM CST WED FEB 19 2014

HYDRO-RELATED CONCERNS INVOLVE TWO ASPECTS...FIRST THE POTENTIAL FOR
FLASH FLOODING...AND SECOND...THE POTENTIAL FOR RIVER ICE JAMS AND
ASSOCIATED FLOODING. THE GEOGRAPHIC AREA OF CONCERN IS SOUTH OF I-80
AND EAST OF I-35 FOR BOTH ASPECTS.

THE COMBINATION OF SEASONALLY MODERATE TO HEAVY RAINFALL ON THURSDAY
ALONG WITH FROZEN GROUND MAY LEAD TO SIGNFICANT RUNOFF IN SOME
LOCATIONS. THUS LOCALIZED FLOODING MAY RESULT. THE TIMING WOULD BE
DURING THE DAY ON THURSDAY. AT THIS TIME THE CONFIDENCE IN FLASH
FLOODING IS NOT HIGH ENOUGH TO WARRANT A FLASH FLOOD WATCH AT THIS
TIME. NEVERTHELESS...SOME ISOLATED LOCATIONS MAY SEE PONDING OF
WATER.

THE SECOND ASPECT OF CONCERN IS POTENTIAL ICE JAM ACTIVITY AND
POSSIBLE MINOR FLOODING ON STREAMS...AGAIN SOUTH OF I-80 AND EAST OF
I-35. THE TIMING WOULD BE FROM MIDDAY THURSDAY INTO THURSDAY NIGHT.
WE ALREADY SAW ICE JAM ACTIVITY IN THIS AREA ON WEDNESDAY
EVENING...ALTHOUGH STREAM LEVELS REMAINED WELL WITHIN BANK. RUNOFF
FROM THURSDAY/S RAINFALL WILL PUSH THE STREAM LEVELS HIGHER...WITH
ICE JAMS POSSIBLY RESULTING IN LOCALLY HIGHER LEVELS. AS WITH THE
FLASH FLOODING POTENTIAL...THE CONFIDENCE IN RIVER FLOODING
OCCURRING IS NOT HIGH ENOUGH TO WARRANT A FLOOD WATCH AT THIS TIME.
NEVERTHELESS...SOME LOCAL AREAS MAY SEE SIGNIFICANT WITHIN-BANK
RISES AS WELL AS LOCALIZED FLOODING. IF FLOODING DID OCCUR...THE
WORST CASE SCENARIO WOULD INVOLVE MINOR FLOODING.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM 9 AM THURSDAY TO 6 AM CST FRIDAY FOR
CARROLL-CRAWFORD-DALLAS-GUTHRIE-JASPER-POLK-SAC-TAMA.

WINTER WEATHER ADVISORY FROM 9 AM THURSDAY TO 6 AM CST FRIDAY
FOR ADAIR-AUDUBON-CASS-MADISON-MARION-POWESHIEK-WARREN.

BLIZZARD WARNING FROM 9 AM THURSDAY TO 6 AM CST FRIDAY FOR BLACK
HAWK-BOONE-BREMER-BUTLER-CALHOUN-CERRO GORDO-EMMET-FRANKLIN-
GREENE-GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-MARSHALL-
PALO ALTO-POCAHONTAS-STORY-WEBSTER-WINNEBAGO-WORTH-WRIGHT.

&&

SHORT TERM...AWB
LONG TERM...MS FEB 14
AVIATION...AWB
HYDROLOGY...ZOGG
Hazardous weather outlook, Feb 19, 7:04 AM CST, 8 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
704 AM CST WED FEB 19 2014

IAZ004>007-015>017-023>028-034>039-046>049-201315-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-CALHOUN-WEBSTER-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-GREENE-BOONE-STORY-MARSHALL-
704 AM CST WED FEB 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A WINTRY MIX OF PRECIPITATION WILL BEGIN BY LATE TONIGHT WITH
HAZARDOUS TRAVEL LIKELY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A BLIZZARD WARNING IS IN EFFECT FOR THE AREA THURSDAY AND
THURSDAY NIGHT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS FOR SNOWFALL AMOUNTS AND VISIBILITIES WOULD BE
APPRECIATED FOR THURSDAY AND THURSDAY NIGHT.

IAZ070-075-081>086-092>097-201315-
CASS-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-
RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
704 AM CST WED FEB 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT AFTER
MIDNIGHT. ICE JAMS ARE POSSIBLE ALONG AREA STREAMS AND RIVERS DUE
TO THE SNOW MELT AND WARMER TEMPERATURES TODAY INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SIGNIFICANT WINTER SYSTEM WILL IMPACT THE AREA THURSDAY AND
THURSDAY NIGHT. ACCUMULATING SNOWFALL FOLLOWED BY STRONG NORTHWEST
WINDS WITH GUSTS IN EXCESS OF 45 MPH...MAY PRODUCE A PERIOD OF
SIGNIFICANT BLOWING SNOW ESPECIALLY WEST OF INTERSTATE 35.

.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS FOR SNOWFALL AMOUNTS AND VISIBILITIES WOULD BE
APPRECIATED FOR THURSDAY AND THURSDAY NIGHT.

IAZ033-044-045-050-057>062-071>074-201315-
SAC-CRAWFORD-CARROLL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-ADAIR-MADISON-WARREN-MARION-
704 AM CST WED FEB 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE VERY LATE TONIGHT.
ICE JAMS ARE POSSIBLE ALONG AREA STREAMS AND RIVERS DUE TO THE SNOW
MELT AND WARMER TEMPERATURES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A BLIZZARD WATCH IS IN EFFECT FOR THE AREA THURSDAY AND THURSDAY
NIGHT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS FOR SNOWFALL AMOUNTS AND VISIBILITIES WOULD BE
APPRECIATED FOR THURSDAY AND THURSDAY NIGHT.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 19, 4:54 AM CSTBlizzard WarningDMXAdair, Audubon, Black Hawk, Boone, Bremer, Butler and 28 more49 hr
Feb 19, 3:43 PM CSTWinter Storm WarningDMXCarroll, Crawford, Dallas, Guthrie, Jasper, Polk and 2 more13 hr

Nearby

Winter Weather Advisories in Iowa, 2014Every winter weather advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.